Alert archive / Kansas / River Flood Warnings in 2017
River Flood Warning 45, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Oct 7, 2017, 2:20 PM CDT for Clay County, Kansas. It took effect at Oct 7, 2017, 5:23 PM CDT. It was in force for 16 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2017, 2:20 PM CDT (19:20 UTC)
- In effect from
- Oct 7, 2017, 5:23 PM CDT
- Expired
- Oct 8, 2017, 9:00 AM CDT
- In force
- 16 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clay County, KS
The radar
The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Republican River at Clay Center (CYCK1).
- Action stage
- 10 ft
- Minor stage
- 15 ft
- Moderate stage
- 22.5 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06856600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
592 WGUS43 KTOP 071921 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED Flood Warning National Weather Service Topeka KS 220 PM CDT Sat Oct 7 2017 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC027-080320- /O.NEW.KTOP.FL.W.0045.171007T2230Z-171008T1400Z/ /CYCK1.1.ER.171007T2230Z.171008T0000Z.171008T0200Z.NO/ 220 PM CDT Sat Oct 7 2017 The National Weather Service in Topeka, KS has issued a * Flood warning for The Republican River at Clay Center. * from this afternoon to Sunday morning. * At 2:00 PM Saturday the stage was 14.5 feet. * Flood stage is 15.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by late this afternoon and continue to rise to near 15.2 feet by this evening.The river will fall below flood stage by tonight. * Impact...At 15.0 feet...Lowland agricultural flooding occurs from U.S. Highway 24 to Milford Lake. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
3 follow-up statements
529 WGUS83 KTOP 071928 FLSTOP Flood Statement National Weather Service Topeka KS 228 PM CDT Sat Oct 7 2017 ...The Flood Warning continues for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-080328- /O.EXT.KTOP.FL.W.0044.000000T0000Z-171009T0448Z/ /BLRK1.1.ER.171007T1345Z.171008T0000Z.171008T1648Z.NO/ 228 PM CDT Sat Oct 7 2017 The Flood Warning continues for The Big Blue River near Blue Rapids. * until Sunday evening. * At 1:15 PM Saturday the stage was 28.5 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 29.4 feet by this evening. The river will fall below flood stage late Sunday morning. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$ KSC027-080328- /O.EXT.KTOP.FL.W.0045.171007T2223Z-171008T1400Z/ /CYCK1.1.ER.171007T2223Z.171008T0000Z.171008T0200Z.NO/ 228 PM CDT Sat Oct 7 2017 The Flood Warning continues for The Republican River at Clay Center. * until Sunday morning. * At 2:15 PM Saturday the stage was 14.6 feet. * Flood stage is 15.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by late this afternoon and continue to rise to near 15.2 feet by this evening.The river will fall below flood stage by tonight. * Impact...At 15.0 feet...Lowland agricultural flooding occurs from U.S. Highway 24 to Milford Lake. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
483 WGUS83 KTOP 080148 FLSTOP Flood Statement National Weather Service Topeka KS 848 PM CDT Sat Oct 7 2017 ...The Flood Warning continues for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-080948- /O.EXT.KTOP.FL.W.0044.000000T0000Z-171009T0237Z/ /BLRK1.1.ER.171007T1345Z.171007T2315Z.171008T1437Z.NO/ 848 PM CDT Sat Oct 7 2017 The Flood Warning continues for The Big Blue River near Blue Rapids. * until Sunday evening. * At 8:15 PM Saturday the stage was 29.6 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall to below flood stage by late Sunday morning. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$ KSC027-080948- /O.EXT.KTOP.FL.W.0045.000000T0000Z-171008T1500Z/ /CYCK1.1.ER.171007T2107Z.171008T0100Z.171008T0300Z.NO/ 848 PM CDT Sat Oct 7 2017 The Flood Warning continues for The Republican River at Clay Center. * until Sunday morning. * At 8:30 PM Saturday the stage was 15.3 feet. * Flood stage is 15.0 feet. * Minor flooding is occurring. * Forecast...The river will continue to fall to below flood stage by tonight. * Impact...At 15.0 feet...Lowland agricultural flooding occurs from U.S. Highway 24 to Milford Lake. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
214 WGUS83 KTOP 080844 FLSTOP Flood Statement National Weather Service Topeka KS 344 AM CDT Sun Oct 8 2017 ...The Flood Warning is cancelled for the following stream in Kansas... Republican River at Clay Center affecting Clay County ...The Flood Warning continues for the following stream in Kansas.. Big Blue River near Blue Rapids affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-081644- /O.CON.KTOP.FL.W.0044.000000T0000Z-171009T0237Z/ /BLRK1.1.ER.171007T1345Z.171007T2315Z.171008T1437Z.NO/ 344 AM CDT Sun Oct 8 2017 The Flood Warning continues for The Big Blue River near Blue Rapids. * until this evening. * At 3:15 AM Sunday the stage was 27.8 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall to below flood stage by late this morning. * Impact...At 26.0 feet...Minor lowland flooding occurs from Marysville to Tuttle Creek Lake. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$ KSC027-080914- /O.CAN.KTOP.FL.W.0045.000000T0000Z-171008T1500Z/ /CYCK1.1.ER.171007T2107Z.171008T0100Z.171008T0704Z.NO/ 344 AM CDT Sun Oct 8 2017 The Flood Warning is cancelled for The Republican River at Clay Center. * At 3:30 AM Sunday the stage was 14.9 feet. * Flood stage is 15.0 feet. * Fell below flood stage at 2:04 AM Sunday. * Forecast...The river will continue to fall to 9.6 feet by Monday morning. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Oct 7, 12:16 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Oct 7, 12:16 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1216 PM CDT Sat Oct 7 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 235 AM CDT Sat Oct 7 2017 Early this morning an upper level trough was moving east across central NE and central KS, and will lift northeast into the Great Lakes States by Tonight. The surface front was located from southeast NE, south-southwest to east of MHK, then southward to east of ICT. The front will slowly shift southeast of the CWA after 12Z. There may be scattered rainshowers northwest of the front across northeast and east central KS through the mid morning hours but as the H5 trough lifts northeast of the plains by this afternoon any lingering rainshowers should push northeast into MO and IA by the late morning hours. Isentropic downglide on the back side of the existing H5 trough will cause skies to clear from west to east across the CWA during the mid and late morning hours. West- northwest surface winds will gradually back to the southwest during the afternoon hours. Expect mostly sunny skies with highs in the lower to mid 70s. Skies will be clear tonight, and with a drier airmass in place, overnight lows will drop into the lower 50s. A few areas may see lows in the upper 40s. The moist ground may cause some patchy shallow ground fog to develop towards sunrise in low-lying area and along rivers and lakes. .LONG TERM...(Sunday through Friday) Issued at 235 AM CDT Sat Oct 7 2017 Broad cyclonic upper level flow will dominate the weather pattern over the western 2/3rds of the CONUS at the start of the period on Sunday morning with southerly surface flow in place ahead of a developing boundary just to the NW of the CWA. The resultant WAA will push H850 temps up into the +15 to +17 C range over NE Kansas and surface highs around the 80 degree mark for Sunday. As the pattern amplifies later in the day, a Front Range low will pull E/SE towards the Oklahoma panhandle early Monday morning. Model solutions have come into better agreement in the last 24 hours with respect to the timing of this event--dragging the attendant cold front through NE Kansas during the afternoon on Monday. Strong 300-310K isentropic ascent along and behind the surface front coupled with good kinematic support will fuel the development of precip Monday evening. NAM bufr profiles do depict 600-900 J/kg of MUCAPE rooted above this omega max, which would support thunderstorm development should the instability be realized. Ample deep shear would also support any organized updrafts. However, given how the presence of thunderstorms at all will depend on subtle changes to the strength of the H850 warm nose, only kept isolated thunder mentioned in the forecast for the time being. This inverted trough/cold front will push away from the area on Tuesday morning with much cooler air filtering into the region. H850 temps will fall to around +6 C Tuesday afternoon with surface high temps struggling to get out of the 50s. A gradual warm up ensues for the middle to latter part of the week with broad southwesterly flow building downstream of a new longwave trough over the western CONUS. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1214 PM CDT Sat Oct 7 2017 VFR conditions through the forecast period. Wind gusts diminish quickly this afternoon as the upper system lifts northeast of the state. Could see some shallow fog near the terminals but considerable dry air aloft looks to prevent much coverage and will not include for early morning at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Skow AVIATION...67
Hazardous weather outlook, Oct 7, 5:52 AM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 552 AM CDT Sat Oct 7 2017 KSZ008-009-011-012-020>024-026-034>040-054>056-058-059-081100- Republic-Washington-Nemaha-Brown-Cloud-Clay-Riley-Pottawatomie- Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 552 AM CDT Sat Oct 7 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ010-081100- Marshall- 552 AM CDT Sat Oct 7 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. A river flood warning is in effect for the Big Blue River at Blue Rapids through Sunday afternoon. See the National Weather Service website at weather.gov/top for more information. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Local storm report, Oct 7, 10:21 AM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1021 AM CDT SAT OCT 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM HEAVY RAIN 1 NNE MARYSVILLE 39.85N 96.64W
10/07/2017 M2.85 INCH MARSHALL KS PUBLIC
STORM TOTAL.
&&
KCLocal storm report, Oct 7, 10:26 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1026 AM CDT SAT OCT 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM HEAVY RAIN CONCORDIA 39.57N 97.67W
10/07/2017 M3.20 INCH CLOUD KS PUBLIC
24 HOUR RAIN TOTAL -- MEASURED BY GAUGE WITH
PIC FROM TWITTER POST.
&&
BDLocal storm report, Oct 7, 10:30 AM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1030 AM CDT SAT OCT 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM HEAVY RAIN 2 SW LOUISVILLE 39.23N 96.34W
10/07/2017 M1.70 INCH POTTAWATOMIE KS PUBLIC
24 HOUR RAIN TOTAL -- MEASURED BY GAUGE WITH
PIC FROM TWITTER POST.
&&
BDLocal storm report, Oct 7, 10:33 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1033 AM CDT SAT OCT 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND DMG 9 NE DELPHOS 39.37N 97.67W
10/06/2017 CLOUD KS LAW ENFORCEMENT
POLICE DISPATCH REPORTED TWO VEHICLES WERE
BLOWN OFF THE ROAD. RADAR ESTIMATED TIME.
&&
JPLocal storm report, Oct 7, 10:35 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 AM CDT SAT OCT 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG CONCORDIA 39.57N 97.66W
10/06/2017 CLOUD KS LAW ENFORCEMENT
MULTIPLE TREE LIMBS DOWN ACROSS THE CITY.
RADAR ESTIMATED TIME.
&&
JPLocal storm report, Oct 7, 10:36 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1036 AM CDT SAT OCT 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM HEAVY RAIN 1 SW MANHATTAN 39.18N 96.58W
10/07/2017 M2.00 INCH RILEY KS TRAINED SPOTTER
CALLED IN 24 HOUR RAIN REPORT.
&&
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:16 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 29 min |
| Oct 6, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 61 min |
| Oct 6, 7:49 PM CDT | Tornado Warning | TOP | Cloud | 26 min |
| Oct 6, 8:21 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Republic, Washington | 39 min |
| Oct 6, 8:44 PM CDT | Special Weather Statement | TOP | Washington | 31 min |
| Oct 6, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 34 min |
| Oct 6, 9:17 PM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley | 28 min |
| Oct 6, 9:21 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Ottawa | 9 min |
| Oct 6, 9:47 PM CDT | Special Weather Statement | TOP | Geary, Pottawatomie, Riley | 43 min |
| Oct 6, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 35 min |
| Oct 6, 10:17 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 28 min |
| Oct 7, 3:34 AM CDT | River Flood Warning | TOP | Marshall | 44 hr |
Nearby
River Flood Warnings in Kansas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.